Thunderstorm Wind, Scott
- When
- September 16, 10:21 PM CST
- Where
- Scott County, 2.27 mi ESE of Shallow Water
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.370, -100.880
A mesonet site reported a 62 mph wind gust.
Warm air advection into the region induced showers/thunderstorms. One of the stronger storms in Scott county rapidly dissipated as a severe wind report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Warm air advection into the region induced showers/thunderstorms. One of the stronger storms in Scott county rapidly dissipated as a severe wind report. As a result the winds were likely due to a downburst or something similar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 16, 5:59 PM CST, 4 hours 22 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 659 PM CDT Tue Sep 16 2025 .KEY MESSAGES... - Showers and storms this afternoon and evening - More showers and storms through the overnight - Continue storm chances tomorrow && .DISCUSSION... Issued at 222 PM CDT Tue Sep 16 2025 We will see a rather wet pattern through tomorrow. Showers and thunderstorms are expected to develop with the best chances this afternoon and evening along the Colorado border. Showers and storms may redevelop through the overnight period farther in western Kansas. This is in association with WAA induced activity. Additional showers and thunderstorms will be possible Wednesday afternoon and evening. NBM pops are rather broadbrushed, as confidence in specific location of storms is still uncertain. There is no particular clear trend in any of the CAMs for now. This is typical with such weak steering flow aloft. A strong thunderstorm cannot be ruled out today or tomorrow, with the main threats being gusty winds and brief heavy rainfall. Highs tomorrow will be a mix of 70s north to 80s south. Lows are expected to be in the 50s northwest to 60s southeast. For Thursday, pops will likely be shifted across the eastern zones as a main synoptic wave continues to traverse east. Have 20% to 40% across the eastern zones and less pops to the west to account for this potential storm placement evolution. Highs Thursday will be very pleasant with values peaking only in the 70s. Lows will be a little cooler for a portion of the FA, with widespread 50s expected for much of the region. For Friday, southwest Kansas will be in between weather systems. This supports the notion of a drier and warmer forecast. Highs will still be pleasant though, with values in the mix of 70s and 70s. Lows in the 50s. For the weekend, we are still looking at fairly dry and warm conditions. Isolated storms cannot be ruled out, however, less storm activity is indicated by both the deterministic models as well as their ensemble counterparts. Highs should rebound to back in the 80s with lows in the mix of 50s and 60s. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 654 PM CDT Tue Sep 16 2025 An upper level disturbance will approach the high plains tonight. Showers and t-storms will develop or move in from the west between 03 and 06z and pass across the TAF sites through 12z. This will likely not be a solid line, so t-storm chances are 40-50% at the terminals. South winds at 10-15 kts will become variable at 10-20 kts in vicinity of t-storms. Expect generally light and variable winds at less than 10 kts after the passage of the t-storms. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Sugden AVIATION...Finch
Hazardous Weather Outlook National Weather Service Dodge City KS 324 AM CDT Tue Sep 16 2025 KSZ030-031-043>046-061>066-074>081-084>090-170830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 324 AM CDT Tue Sep 16 2025 /224 AM MDT Tue Sep 16 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated to widely scattered strong to severe thunderstorms will be possible after 3pm west of a Ulysses to Garden City to Wakeeney line. Main hazards will be 60mph wind gusts and isolated hail. After sunset the risk for severe weather will decrease but the chance of locally heavy rainfall will be possible from scattered thunderstorms as they cross southwest Kansas overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible Wednesday and Wednesday night. A few of these storms will be capable of producing wind gusts to 50 mph or higher, hail and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
621 PM CDT Tue Sep 16 2025
KSZ076-086-087-162345-
Seward KS-Meade KS-Haskell KS-
621 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEWARD...WESTERN
MEADE AND SOUTHEASTERN HASKELL COUNTIES THROUGH 645 PM CDT...
At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kismet, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Seward, western Meade and southeastern Haskell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3719 10084 3729 10095 3753 10075 3736 10053
TIME...MOT...LOC 2321Z 224DEG 26KT 3729 10085
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
628 PM CDT Tue Sep 16 2025
KSZ062-075-170000-
Kearny KS-Grant KS-
628 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN KEARNY AND
NORTHWESTERN GRANT COUNTIES THROUGH 700 PM CDT...
At 628 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ulysses around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3760 10153 3787 10148 3776 10113 3747 10135
3752 10153
TIME...MOT...LOC 2328Z 201DEG 22KT 3756 10142
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
724 PM CDT Tue Sep 16 2025
KSZ061-074-170100-
Stanton KS-Hamilton KS-
724 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON AND STANTON
COUNTIES THROUGH 800 PM CDT/700 PM MDT/...
At 723 PM CDT/623 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Manter, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnson City, Manter, Big Bow, and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3746 10204 3788 10204 3790 10158 3754 10154
TIME...MOT...LOC 0023Z 253DEG 24KT 3759 10184
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TATROThe Dodge City radar (KDDC), 105 km away, was scanning. The volume nearest the first event began at 04:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
A mesonet site reported a 62 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293996.